Alerts and Notices
SynopsisEosinophilic, polymorphic, and pruritic eruption associated with radiotherapy (EPPER) syndrome is a rarely reported eruption that is associated with radiotherapy. In EPPER syndrome, pruritic, erythematous papules and plaques arise within and around the radiation field. It can develop in any patient, during or up to 7 months after radiation therapy, but women seem to be more frequently affected.
There is no definitive radiotherapy dosing that is thought to predispose to EPPER syndrome. It has been reported in patients receiving radiotherapy for cervical, breast, and endometrial carcinomas, as well as melanoma and non-Hodgkin lymphoma, among others (less frequently). While there are few reports of this condition in the literature, the initial paper in which EPPER syndrome was described reported an incidence of 17%.
Clinical findings are polymorphic and commonly include erythematous papules, and less commonly include urticaria, wheals, vesicles, and subepidermal bullae. Several cases of pustular EPPER syndrome have been reported in the literature to date. Accompanying pruritus may be localized or generalized.
The skin reaction is not always confined to the irradiated area; it is more frequently located on the lower and upper extremities. The pathophysiology is not entirely understood. Rueda et al proposed 2 mechanisms by which cutaneous eosinophilia can be caused:
- A type I hypersensitivity reaction mediated by immunoglobulin E (IgE) with production of interleukin (IL)4/5, granulocyte‐macrophage colony-stimulating factor, and IL3.
- A delayed type IV hypersensitivity reaction.
L59.9 – Disorder of the skin and subcutaneous tissue related to radiation, unspecified
85983004 – Radiation-induced disorder
Differential Diagnosis & Pitfalls
- Radiation dermatitis
- Radiation-induced bullous pemphigoid
- Hypersensitivity reaction (to a drug, for example)
- Acute febrile neutrophilic dermatosis (Sweet syndrome)
- Neutrophilic eccrine hidradenitis
- Herpes zoster
- Arthropod bites